Public advisory

Archived - Fentanyl Transdermal Pain Patches recalled due to health risk

Starting date:
February 14, 2008
Posting date:
February 14, 2008
Type of communication:
Advisory
Subcategory:
Medical Device
Source of recall:
Health Canada
Identification number:
RA-110002534

Health Canada is advising Canadians not to use 25 mcg/hr Duragesic (fentanyl transdermal system) patches sold by Janssen-Ortho Inc. and 25 mcg/hr Ran Fentanyl Transdermal System patches sold by Ranbaxy. Duragesic and Ran Fentanyl Transdermal System 25 mcg/hr patches are being voluntarily recalled by the manufacturer because they may have a cut along one side of the patch which could result in leaking of the fentanyl gel from the patch.

Duragesic and Ran Fentanyl Transdermal System patches are prescription medications containing a strong narcotic for use in the management of persistent, moderate to severe chronic pain. Exposure to fentanyl gel that has leaked from the patch may lead to increased skin absorption and could result in serious, potentially life-threatening adverse events, including respiratory depression (slowed breathing) and possible overdose, which may be fatal.

Patients or caregivers should return the product to their pharmacy for safe disposal. Patches should not be handled directly. Health Canada advises consumers who have been using these products (25 mcg/hr strength of Duragesic or Ranbaxy Fentanyl patch) to contact their treating physician for advice on a suitable alternative product for their medical condition.

Anyone who comes into contact with fentanyl gel that has leaked from a patch should thoroughly rinse exposed skin with large amounts of water only; do not use soap or alcohol. Health Canada advises consumers who have used this product and are concerned about their health to contact a health practitioner for advice.

Signs of fentanyl overdose include difficult or shallow breathing, tiredness, extreme sleepiness or sedation; inability to think, talk or walk normally; and feeling faint, dizzy or confused. Patients and their caregivers should be aware of the signs and symptoms of fentanyl overdose, and should seek medical attention immediately if any of these side effects are noted. Patches with a cut edge that have leaked gel may not provide effective pain relief.

To report a suspected adverse reaction to this product, please contact the Canada Vigilance Program of Health Canada by one of the following methods:

Telephone: 1-866-234-2345
Facsimile: 1-866-678-6789

Canada Vigilance Program
Marketed Health Products Directorate
Ottawa, Ontario, AL 0701C
K1A 0K9

E-mail: CanadaVigilance@hc-sc.gc.ca

The Canada Vigilance adverse reaction reporting form, including a version that can be completed and submitted online, is located in the MedEffect area of the Health Canada Web site.

Consumers requiring more information about this advisory can contact Health Canada's public enquiries line at (613) 957-2991, or toll free at 1-866-225-0709.

Media enquiries

Health Canada
(613) 957-2983

Public enquiries

(613) 957-2991
1-866 225-0709